Minnesota, 2022

Blizzard in Minnesota, February 21, 2022

February 21, 2022 · NWS FGF · 2 events in 2 counties and zones

Winds intensified through the late morning into the afternoon and early evening of the 21st, with frequent gusts of 35 to 35 mph, producing visibilities frequently less than 1/4 mile in falling and blowing snow. Bitterly cold temperatures also resulted in wind chills ranging from minus 30F to minus 50F.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Winds intensified through the late morning into the afternoon and early evening of the 21st, with frequent gusts of 35 to 35 mph, producing visibilities frequently less than 1/4 mile in falling and blowing snow. Bitterly cold temperatures also resulted in wind chills ranging from minus 30F to minus 50F.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 21, 10:00 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Feb 21, 10:00 AM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1000 AM CST Mon Feb 21 2022

.UPDATE...
Issued at 955 AM CST Mon Feb 21 2022

Second area of snow is moving in from south central North Dakota
this morning and will continue to overspread into the southern
valley and western MN. Strong frontogenesis is noted with this new
area of snow, with the potential of up to an inch per hour rates
in the heavier snow bands. This band of snow moves through into
the afternoon hours. We have started to get reports within the 4-8
inch range so far in the southern valley this morning. We also added
western Polk county and Grand Forks county into the WWY as
webcams/plowcams continue to show reduced visibility in open
country from blowing snow. Nelson and Eddy counties may see
reduced visibilities as well from blowing snow outside of city
limits.

UPDATE Issued at 632 AM CST Mon Feb 21 2022

The first area of mid-level Fgen is zippering east, with the next
area of mid-level Fgen developing across south central North
Dakota. The first area of mid-level Fgen produced 6-10 inches of
snow across Sargent and southern Richland counties, with points
eastward likely experiencing similar or slightly lower amounts as
the forcing is weakening. Based on these reports updated the
expected snowfall up a bit to potentially 18 or so inches. Areas
north of this heavy band received generally up to an inch (i.e.
Fargo). The next area of Fgen does not appear as organized or as
strong as the first, but will continue to accumulate snow through
the day, and likely across a more widespread area than the last
round.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 241 AM CST Mon Feb 21 2022

Ongoing winter storm the main concern. Previous thinking/forecast
reasonable and do not foresee much change to the current message.

Water vapor imagery indicates a developing west coast trough, and
with that anticipate multiple upper waves ejecting from this
feature into the region over the next couple days. Currently,
strong mid-level Fgen leading to an intense and narrow band of
snowfall, with rates up to an inch or more per hour. See SPC
mesoscale discussion for details. North of this intense band,
snowfall rates are a bit lower. Guidance indicates mid-level
baroclinic zone to remain across a similar area into this evening,
with at least light snow and periods of heavier snow as individual
upper waves induce stronger Fgen. The last upper level wave
propagates from Nebraska into the Great Lakes region on Tuesday,
ending snowfall chances by Tuesday afternoon. Ensemble guidance in
good agreement for this pattern to evolve as discussed above, with
only very minor differences in track and timing. The main
uncertainty with snowfall is amounts due to the mesoscale forcing
mechanism, with variations from location to location. Additionally,
given this forcing mechanism there is also some uncertainty in
amounts in the transition zone from stronger Fgen across SE ND and
WC MN to more general synoptic forcing to the north. At any rate,
the main message for snowfall remains over 6 inches along and
south of a line from Valley City to Fargo to Park Rapids, with
over a foot possible across some locations.

Winds will be mainly driven by surface pressure gradient forces,
and as such areas along and west of the valley should have
consistent north winds 20-25 mph with gusts up to 35 mph. Where 4+
inches of snow falls, these winds would lead to significant
drifting which could make some roads impassable, near blizzard
conditions at times within blowing snow, and dangerous wind
chills. The longer duration of this system will add to the
impacts. Lack of consistent wind gusts above 35 mph due to weak
mixing mechanisms prevents this from becoming a blizzard warning.

Hazards we will message: long duration, heavy snow, significant
drifting, near blizzard conditions (within heavy falling snow
and/or blowing snow), dangerous wind chills. Note: dangerous wind
chills also exist to the north of the heavier snowfall.

.LONG TERM...(Tuesday night through Sunday)
Issued at 241 AM CST Mon Feb 21 2022

Last of the snow will exit west central Minnesota Tuesday evening.
For Wednesday through Saturday high pressure will be over the area
giving us a dry but cold period.  There will be a main 500/300
positively tilted trough from central Canada into Nevada and
northern California.  The main storm track in this pattern will
favor storminess to our south mid to late week over the central
Plains into the Ohio valley and southern Great Lakes.  Cold arctic
airmass will remain in place with highs in the single digits above
and below zero and lows 15 below to 30 below zero. Though winds will
be lighter mid to late week, there may still be wind chill impacts
Wednesday through Friday.

Late weekend will see the next surge of colder air drop south but
overall chances of precipitation with front is low.

Cluster analysis and GFS ensembles support a rather stable dry
pattern mid into the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 530 AM CST Mon Feb 21 2022

Impacts due to IFR vsbys along with IFR/MVFR cigs will be found
at Fargo into Tuesday AM along with a consistent NNE wind 20-30
kts. Similar conditions into west central MN lakes country as
well. Bemidji area to see some vsby reductions in light snow with
some IFR restrictions. DVL, TVF, GFK intermittent MVFR vsby
and/or ceiling issues through tonight. NNE winds 15 to 30 kts in
these areas as well.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Warning until noon CST Tuesday for NDZ028>030-038-
     039-049-052-053.

     Winter Weather Advisory until noon CST Tuesday for NDZ027.

     Wind Chill Warning until noon CST Wednesday for NDZ006-007-014-
     015-024-026-054.

     Wind Chill Advisory until noon CST Wednesday for NDZ008-016-027.

MN...Winter Storm Warning until noon CST Tuesday for MNZ002-003-024-
     027>032-040.

     Winter Weather Advisory until noon CST Tuesday for MNZ001-
     015>017-022-023.

     Wind Chill Advisory until noon CST Wednesday for MNZ001-004>009-
     013-014.

UPDATE...Spender
SHORT TERM...TG
LONG TERM...Riddle
AVIATION...Riddle
Hazardous weather outlook, Feb 21, 4:04 AM CST, 7 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
404 AM CST Mon Feb 21 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221300-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
404 AM CST Mon Feb 21 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Significant winter storm, with periods of heavy snow across
southeast North Dakota and west central Minnesota today into
Tuesday, with over a foot of snow by Tuesday afternoon. Less snow
is expected northward. Winds along and west of the Red River
Valley will be gusting up to 35 mph, and where combined with 4 or
more inches of snow could lead to near blizzard conditions and
significant drifting that could lead to impassable roads. In
addition, dangerous winds chills will increase impacts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The significant winter storm will be coming to an end Tuesday
afternoon. Dangerous wind chills are expected into Friday.

.SPOTTER INFORMATION STATEMENT...

Visibility and snowfall reports are appreciated.

In the hours before

Local storm report, Feb 21, 6:47 AM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
647 AM CST MON FEB 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             LIDGERWOOD              46.07N 97.15W
02/21/2022  M7.0 INCH        RICHLAND           ND   CO-OP OBSERVER

            STILL SNOWING.

0600 AM     SNOW             OTTERTAIL               46.43N 95.56W
02/21/2022  M1.3 INCH        OTTER TAIL         MN   CO-OP OBSERVER

            STILL SNOWING.

0600 AM     SNOW             FARGO                   46.88N 96.82W
02/21/2022  M0.7 INCH        CASS               ND   CO-OP OBSERVER

            OFFICIAL FARGO SNOWFALL THROUGH 6 AM MONDAY.

&&
Local storm report, Feb 21, 9:28 AM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
928 AM CST MON FEB 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY SNOW       HANKINSON               46.07N 96.89W
02/21/2022  M7.6 INCH        RICHLAND           ND   BROADCAST MEDIA

            BROADCAST MEDIA RELAYED REPORT OF 7.6 INCHES
            IN HANKINSON JUST BEFORE 8 AM. STILL
            SNOWING.

0900 AM     SNOW             3 ENE MCLEOD            46.40N 97.24W
02/21/2022  M4.1 INCH        RICHLAND           ND   CO-OP OBSERVER

            CO-OP OBSERVER STATION MCLN8 MCLEOD ND 3 E. STILL SNOWING.

0700 AM     SNOW             2 S BATTLE LAKE         46.26N 95.71W
02/21/2022  M2.5 INCH        OTTER TAIL         MN   COCORAHS

            COCORAHS STATION MN-OT-3 BATTLE LAKE MN 2.0
            S. STILL SNOWING.

0800 AM     SNOW             DEER CREEK              46.39N 95.32W
02/21/2022  M2.0 INCH        OTTER TAIL         MN   COCORAHS

            COCORAHS STATION MN-OT-42 DEER CREEK 0.1
            WNW. STILL SNOWING.

&&
Local storm report, Feb 21, 9:59 AM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
959 AM CST MON FEB 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY SNOW       3 S HOFFMAN             45.78N 95.78W
02/21/2022  M6.0 INCH        GRANT              MN   COCORAHS

            COCORAHS STATION MN-GR-4 KENSINGTON MN 4.1
            W. STILL SNOWING.

0700 AM     SNOW             4 NE BRECKENRIDGE       46.30N 96.52W
02/21/2022  M4.8 INCH        WILKIN             MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION BKEM5 BRECKENRIDGE MN
            3 SE. MODERATE TO HEAVY SNOW, QUARTER MILE
            VISIBILITY, WINDY AND COLD. STILL SNOWING.

0700 AM     SNOW             1 ENE WOLVERTON         46.57N 96.72W
02/21/2022  M3.3 INCH        WILKIN             MN   COCORAHS

            COCORAHS STATION MN-WK-5 WOLVERTON MN 1.1
            ENE. STILL SNOWING.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Clay

When
February 21, 11:40 AM CST to 9:00 PM CST
Where
Clay forecast zone
Reported by
AWOS
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Increasing winds, gusting at 35 to 45 mph, in combination with fresh snowpack and falling snow, produced several hours of with visibilities less than a quarter mile, especially in open country, through the afternoon of the 21st.

Blizzard, Wilkin

When
February 21, 11:40 AM CST to 9:00 PM CST
Where
Wilkin forecast zone
Reported by
AWOS
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Increasing winds, gusting at 35 to 45 mph, in combination with fresh snowpack and falling snow, produced several hours of with visibilities less than a quarter mile, especially in open country, through the afternoon of the 21st.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011718, 1011719.